In a new study, researchers found that many patients were taking too many antithrombotics for no reason, leading to a big increase in bleeding problems.
The research was conducted by a team at Michigan Medicine.
Daily aspirin is a commonly used, generally safe therapy for people who need help preventing heart attacks or stroke.
But the team finds more reason to reconsider aspirin use when a patient is also taking an anticoagulant.
The study reveals a big increase in adverse outcomes for people taking both aspirin and warfarin, a long-popular anticoagulant often prescribed for stroke prevention in patients with atrial fibrillation and venous thromboembolic disease.
Both groups of people need to avoid developing blood clots that could lead to stroke or pulmonary embolism.
The researchers examined 6,539 patients who were enrolled at six anticoagulation clinics in Michigan between 2010 and 2017.
They found nearly 2,500 patients who were prescribed warfarin were taking aspirin without any clear reason, over a seven-year period.
About 5.7% of those using combination therapy experienced major bleeding events after one year, compared to 3.3% of those on warfarin only.
The combination group that was using aspirin without a clear indication also visited the emergency department and/or were hospitalized for bleeding significantly more often.
Some patients could have been taking aspirin already when they began anticoagulation with warfarin for a new issue like Afib or VTE, and they didn’t stop the aspirin.
Others may have started aspirin for other reasons while already taking warfarin, which is easy to do because it’s sold over the counter.
Yet, there wasn’t a difference in stroke or heart attack outcomes that are typical uses for aspirin.
The mortality rates at one year were similar between both groups, and 2.3%of those on both medications had a thrombotic event at one year compared to 2.7% of those on warfarin alone.
The team says doctors should ask their patients who are anticoagulated with warfarin if they’re taking aspirin as well.
For the patients who are on both therapies, clinicians should review their medical history to determine if it’s really necessary to be on both drugs.
One author of the study is Geoffrey Barnes, M.D., M.Sc., a vascular cardiologist.
The study is published in JAMA Internal Medicine.
Copyright © 2019 Knowridge Science Report. All rights reserved.